Partitions into distinct parts with bounded largest part


We prove an asymptotic formula for the number of partitions of n into distinct parts where the largest part is at most \(t\sqrt{n}\) for fixed \(t \in {\mathbb {R}}\). Our method follows a probabilistic approach of Romik, who gave a simpler proof of Szekeres’ asymptotic formula for distinct parts partitions when instead the number of parts is bounded by \(t\sqrt{n}\). Although equivalent to a circle method/saddle-point method calculation, the probabilistic approach motivates some of the more technical steps and even predicts the shape of the asymptotic formula, to some degree.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2


  1. 1.

    Abramowitz, M., Stegun, I.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, London (1972)

    Google Scholar 

  2. 2.

    Andrews, G.: The Theory of Partitions. Cambridge University Press, Cambridge (1984)

    Google Scholar 

  3. 3.

    Billingsley, P.: Probability and Measure. Wiley, London (1995)

    Google Scholar 

  4. 4.

    Bridges, W.: Limit shapes for unimodal sequences, preprint (2020). Available at arXiv:2001.06878

  5. 5.

    Duchon, P., Flajolet, P., Louchard, G., Schaeffer, G.: Boltzmann samplers for the random generation of combinatorial structures. Comb. Probab. Comput. 13, 577–625 (2004)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Fristedt, B.: The structure of random large partitions of integers. Trans. Am. Math. Soc. 337, 703–735 (1993)

    Article  Google Scholar 

  7. 7.

    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge Univeristy Press, Cambridge (2009)

    Google Scholar 

  8. 8.

    Hardy, G.H., Ramanujan, S.: Asymptotic formulæ in combinatory analysis. Proc. Lond. Math. Soc. 2(17), 75–115 (1918)

    Article  Google Scholar 

  9. 9.

    Montgomery, H.L., Vaughn, R.C.: Multiplicative Number Theory: I. Classical Theory. Cambridge University Press, Cambridge (2006)

    Google Scholar 

  10. 10.

    Romik, D.: Partitions of \(n\) into \(t\sqrt{n}\) parts. Eur. J. Comb. 26(1), 1–17 (2005)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Roth, K., Szekeres, G.: Some asymptotic formulæ in the theory of partitions. Q. J. Math. Oxford Ser. 2(5), 241–259 (1954)

    Article  Google Scholar 

  12. 12.

    Szekeres, G.: An asymptotic formula in the theory of partitions. Q. J. Math. Oxford Ser. 2(2), 85–108 (1951)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Szekeres, G.: Some asymptotic fomulæ in the theory of partitions II. Q. J. Math. Oxford Ser. 2(4), 96–111 (1953)

    Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Walter Bridges.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bridges, W. Partitions into distinct parts with bounded largest part. Res. number theory 6, 40 (2020).

Download citation


  • Partitions
  • Asymptotic analysis
  • Circle method
  • Probability

Mathematics Subject Classification

  • 05A17
  • 11P82